Nebraska, 2018

Winter Weather in Nebraska, February 4, 2018

February 4, 2018 · NWS GID · 12 events in 12 counties and zones

Although not a major storm by any means, this Sunday morning featured a quick-hitting burst of fluffy, wind-driven snow that roughly doubled accumulation expectations across much of South Central Nebraska, with several spots receiving 2-4 (and locally higher). The vast majority of 2+ amounts focused southwest of a line from Loup City-Grand Island-Clay Center-Hebron.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although not a major storm by any means, this Sunday morning featured a quick-hitting burst of fluffy, wind-driven snow that roughly doubled accumulation expectations across much of South Central Nebraska, with several spots receiving 2-4 (and locally higher). The vast majority of 2+ amounts focused southwest of a line from Loup City-Grand Island-Clay Center-Hebron. According to reports from NeRAIN/CoCoRaHS and official NWS cooperative observers, some of the highest totals featured: 5 at Red Cloud, 4 at Hubbell, 3.9 at Hebron and also four miles southwest of Blue Hill, and 3.8 eight miles south of Elwood. In the Nebraska Tri Cities, totals included: 1.7 at Grand Island airport, 2.6 at Hastings NWS and 2.9 at Kearney airport. Although even the higher-end totals were relatively modest, this event packed somewhat of a punch given sustained north winds generally 20-25 MPH/gusts 30+ MPH, resulting in some drifting and at least brief visibility reductions to one-half mile or less.

As for timing, the vast majority of accumulating snow fell between 3-10 AM, gradually ending from north-to-south as forcing departed southward into Kansas. Speaking of forcing, this event was driven by a classic case of pronounced mid-level frontogenesis, trailing well-behind a strong surface cold front that passed through during the preceding 24 hours. On the larger scale, a broad shortwave trough tracked southeast from the Northern Rockies/Dakotas into the Midwest over the course of Feb. 4th. Locally, this snow event was accompanied by a very cold airmass featuring surface temperatures only in the single digits above zero F, and wind chill values ranging from -10 to -20 F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 3, 11:48 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 3, 11:48 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1148 PM CST Sat Feb 3 2018

.SHORT TERM...(This evening through Sunday)
Issued at 327 PM CST Sat Feb 3 2018

Much colder air and some snow are on the way...

A strong cold front is working it's way south through the Dakota's
today with 3 pm temperatures only averaging around -5F across
North Dakota while here in southern Nebraska we've been seeing
afternoon temperatures in the mid 50s. The cold air will continue
to plunge south into Nebraska tonight behind a strong cold front,
but the air will moderate some so we don't expect below zero
temperatures across our area. However, highs in the middle teens
tomorrow or around 40 degrees colder than today will be very
noticably. In addition, it will be rather breezy Sunday morning
with a north wind of 20 to 25 mph gusting to around 30 mph, which
will result in wind chill values from around 0F over northern
Kansas to -13F north of Highway 92 in Nebraska.

The cold and the wind will not be the only slap in the face
tomorrow morning after our nice weather today, we also expect at
least some light snow in association with the cold front. The 12Z
ECMWF is the most aggressive with the snow indicating more
widespread potential for around 1 inch maybe 2 inches. The 18Z NAM
and GFS both favor our western most Nebraska zones with perhaps a
narrow 1 to 2 inch band with most other areas only seeing a
dusting up to 1 inch.

The air is cold enough that we do see the dendritic layer all the
way down to around 850 mb so we could see pretty dry/high snow
ratios. However, given the progressive nature of this jet streak
and frontogenetic band, doubt most areas will see much snow from
this system and the average snowfall across the forecast area
should be under 1 inch.

Timing...Most all of any snow will fall Sunday morning between
midnight and noon.

.LONG TERM...(Sunday night through Saturday)
Issued at 327 PM CST Sat Feb 3 2018

Be prepared for a roller coaster ride regarding temperatures the
week ahead with some big temperature swings expected, which also
increases uncertainty given questions in frontal boundary timing.

Currently based on the most likely timing of frontal passages we
expect a nice warm up on Monday, a cool down behind the next cold
front Monday night into Tuesday when we could see some more light
snow. Any snow Monday night into Tuesday is currently looking
pretty light at a dusting to 1 inch, maybe 2 inches on the really
high end. We then expect another quick warm up Wednesday and
Thursday only to see another cold front and the potential for more
light snow as we head into Friday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1148 PM CST Sat Feb 3 2018

The cold air and wind arrived a few hours ago. Northerly winds are
breezy with gusts up to 30kts. This will persist for much of the
overnight hours. MVFR ceilings are present along with some light
snow showers as of this issuance. Expect a few light snow showers
to continue, but think the best chance for snow, especially to
impact visibility will be towards sunrise and the morning hours.
Looking at the latest high-res guidance, the bulk of the snow
looks to arrive after 12z and will impact areas along and
southwest of KGRI/KEAR. KGRI may not have a long period of snow
that reduces visibilities, where KEAR may be more likely. Snow
should taper off by 18z (VFR conditions returning) with surface
high pressure building in, causing winds to decrease...eventually
becoming light and variable around 00z and eventually southerly by
6z Monday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Billings Wright
Hazardous weather outlook, Feb 3, 3:22 PM CST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CST Sat Feb 3 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
042130-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CST Sat Feb 3 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A chance for accumulating snowfall will begin late tonight and
persist into Sunday morning across the area. Most areas will only
see a dusting up to around 1 inch, but there could be a few
localized 2 inch amounts by the time the snow ends Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A chance for accumulating snowfall will persist into Sunday
morning across the area. Most areas will only see a dusting up to
around 1 inch, but there could be a few localized 2 inch
amounts by the time the snow ends Sunday morning. North winds
Sunday morning will be breezy at 20 to 25 mph with gusts up to
30 mph, which could result in some blowing snow and wind chill
values from around 0 over northern Kansas to -13 degrees north of
Highway 92.

There is an additional chance for accumulating snowfall Monday
night into Tuesday across north central Kansas, with another
chance for a dusting to 2 inches of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Dawson

When
February 4, 2:30 AM CST to 10:00 AM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A snowfall total of 2.7 inches occurred at Cozad.

Winter Weather, Gosper

When
February 4, 2:30 AM CST to 11:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A snowfall total of 3.8 inches occurred 8 miles south of Elwood.

Winter Weather, Furnas

When
February 4, 2:30 AM CST to 11:00 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches occurred in Wilsonville. Also, 2.4 inches occurred 6 miles north northwest of Oxford.

Winter Weather, Buffalo

When
February 4, 3:00 AM CST to 10:00 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

The cooperative observer in Miller reported 3.1 inches of total snowfall. Also, an official snowfall total of 2.9 inches was measured at the Kearney Regional Airport.

Winter Weather, Kearney

When
February 4, 4:00 AM CST to 10:30 AM CST
Where
Kearney forecast zone
Reported by
Broadcast Media
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

An unofficial snowfall total of 3.5 inches was measured in Minden.

Winter Weather, Adams

When
February 4, 4:00 AM CST to 10:00 AM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

The official snowfall total at WFO Hastings, NE was measured at 2.6 inches. The liquid equivalent was measured at 0.21 inches.

Winter Weather, Harlan

When
February 4, 4:00 AM CST to 11:30 AM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches occurred at Harlan Lake.

Winter Weather, Franklin

When
February 4, 4:30 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches occurred in Franklin.

Winter Weather, Webster

When
February 4, 5:00 AM CST to 10:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A snowfall total of 5.0 inches occurred in Red Cloud. Also, 3.9 inches of snowfall occurred 4 miles southwest of Blue Hill.

Winter Weather, Clay

When
February 4, 5:30 AM CST to 10:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches occurred in Clay Center.

Winter Weather, Nuckolls

When
February 4, 5:30 AM CST to 10:30 AM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A snowfall total of 2.9 inches occurred in Superior.

Winter Weather, Thayer

When
February 4, 6:00 AM CST to 10:30 AM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

A snowfall total of 4.0 inches occurred in Hubbell, and also, 3.9 inches fell in Hebron.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741035, 741036, 741040, 733993, 733992, 733994, 741038, 741043, 741045, 741037, 741050, 741051.